Colorado, 2008

Hail in Colorado, June 23, 2008

June 23, 2008 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 23, 2:40 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 2:40 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT MON JUN 23 2008

.SHORT TERM...
(TONIGHT AND TUESDAY)

...ISOLATED DRY LIGHTNING...AND PLAINS SEVERE POTENTIAL ARE MAIN
CONCERNS...

TODAY IS LOOKING A LOT LIKE YESTERDAY.  MID LEVEL CONVECTION STARTED
EARLY OVER THE MOUNTAINS AND IS NOW SPREADING ACROSS THE PLAINS.
ISOLATED DRY LIGHTNING IS LIKELY OCCURRING IN SOME AREAS...WITH OTHER
AREAS SEEING A LITTLE BIT OF RAIN.  GUSTY WINDS HAVE AGAIN BEEN AN
ISSUE TODAY...WITH HIGH BASED CONVECTION DROPPING RAIN COOLED AIR
INTO HOT...DRY AIR AT THE SURFACE.  GUSTS TO 35 KNOTS OR MORE HAVE
BEEN RECORDED AT KALS AND KPUB SO FAR.  A FEW GUSTS COULD HIT CLOSE
TO 50 KNOTS.  IN COMBINATION WITH ISOLATED DRY LIGHTNING...THIS WILL
CONTINUE THE THREAT OF FIRE STARTS THIS EVENING.  THE GOOD NEWS IS
THAT THE ATMOSPHERE IS CLOUDING OVER...AND GRADUALLY MOISTENING FROM
THE TOP DOWN THANKS TO THE CONVECTION.  THIS SHOULD ALLOW
TEMPERATURES TO GRADUALLY FALL OFF...AND HUMIDITIES TO GRADUALLY
COME UP THROUGH THE REST OF THE AFTERNOON AND EVENING.  SPOTTY AREAS
COULD EVEN SEE A LITTLE RAIN AS THE EVENING PROGRESSES.  AGAIN...IT
IS A GOOD IDEA TO CONTACT LOCAL LAW ENFORCEMENT IMMEDIATELY IF YOU
NOTICE A FIRE START IN YOUR AREA.

IN ADDITION TO THE DRY LIGHTNING THREAT...THERE IS A SEVERE WEATHER
THREAT OVER THE EASTERN PLAINS THIS EVENING.  A SURFACE BOUNDARY HAS
BEEN GRADUALLY WORKING SOUTHWESTWARD ACROSS LINCOLN AND KIOWA
COUNTIES THROUGH THE AFTERNOON.  THERE IS A MUCH BETTER MOISTURE
SUPPLY BEHIND THE BOUNDARY...WITH DEWPOINTS IN THE 40S IMMEDIATELY
BEHIND THE BOUNDARY...AND EVEN 50S/60S AS CLOSE AS KIT CARSON COUNTY
AND WALLACE COUNTY (KANSAS).  SEVERE POTENTIAL WILL CONTINUE ALONG
AND NEAR THIS LINE THIS EVENING...ACROSS THE SOUTHEASTERN COLORADO
PLAINS.  ALSO...COULD BE A THREAT FOR A SEVERE WIND GUST TO 50 KNOTS
OR MORE FROM MOST ANY THUNDERSTORM THIS EVENING...DUE TO THE
INVERTED V NATURE OF THE SOUNDINGS.

TONIGHT...THE 18Z NAM12 RUN IS SHOWING SOME PRETTY SIGNIFICANT
SURFACE RH ADVECTING INTO EASTERN COLORADO FROM THE NORTHEAST.
COULD EVEN BE SOME PATCHY LOW CLOUDS ACROSS THE PLAINS LATE
TONIGHT/EARLY TUESDAY.

TOMORROW...LOOKS MUCH LIKE TODAY.  MORE ISOLATED DRY LIGHTNING
DEVELOPING OVER THE MOUNTAINS BY LATE MORNING...SPREADING EAST
DURING THE AFTERNOON.  ALTHOUGH THERE CURRENTLY IS NOT A DEFINITIVE
BOUNDARY IDENTIFIED BY THE MODELS LIKE TODAY...CANT OUTRULE AN
ISOLATED SEVERE STORM ACROSS THE PLAINS DURING THE AFTERNOON. LW

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

...MODESTLY COOLER AND MORE MOIST WEATHER POSSIBLE FRIDAY AND
SATURDAY...

.TUESDAY NIGHT THROUGH THURSDAY...SHORTWAVE RIDGE REMAINS OVER THE
REGION.  THE WEAK UPPER LOW OFF REMAINS OFF THE CALIFORNIA
COAST...SO THE MUCH DRIER AT 500MB AND ABOVE WILL REMAIN TO OUR
WEST.  THERE WILL BE ENOUGH MOISTURE IN THE MIDDLE AND UPPER LAYERS
TO DEVELOP SOME AFTERNOON AND EVENING HIGH BASED THUNDERSTORMS...AND
THESE STORMS HAVE A LOW PROBABILITY OF PRODUCING WETTING RAINS.  ON
THE PLAINS AND EASTERN MOUNTAINS...SOME LOW LEVEL MOISTURE MAY MOVE
WESTWARD DURING THE EVENING RESULTING FROM POSSIBLE MCS DEVELOPMENT
IN KANSAS AND NEBRASKA.  WITH THE RIDGE AXIS OVERHEAD AND WARM AND
DRY AIR ALOFT...MOST OF THE MOISTURE WILL MIX OUT DURING THE
DAY...WITH ONLY ISOLATED POPS.  700MB TEMPERATURES ARE FORECAST TO
BE IN EXCESS OF 16C...WHICH TRANSLATES INTO MIDDLE TO UPPER 90S ON
THE PLAINS.

.FRIDAY AND SATURDAY...UPPER TROUGH PASSES MOSTLY TO THE NORTH WITH
A SURFACE COLD FRONT PASSING OVER THE PLAINS AND EASTERN MOUNTAINS
ON FRIDAY.  HPC DISCUSSION INDICATES THAT 12Z OPERATIONAL GFS IS AN
OUTLIER...WITH THE TROUGH BEING TOO STRONG.  HOWEVER...THE EC AND
ENSEMBLE MEAN STILL INDICATE A FRONTAL PASSAGE ON FRIDAY...WITH
UPSLOPE ON FRIDAY AND SATURDAY.   TOO EARLY TO GET SPECIFIC ABOUT
THE AMOUNT OF MOISTURE AND INSTABILITY...BUT HAVE INCREASED POPS
MODESTLY FOR FRIDAY AND SATURDAY...AND COOLED MAXIMUMS A COUPLE OF
DEGREES.  12Z EC SUGGESTS THE STRONGEST FLOW ALOFT WILL REMAIN TO
THE NORTH...WITH SHEAR BEING FAIRLY WEAK.  THE EC AND GFS SUGGEST
MOST OF THE LOW LEVEL MOISTURE WILL REMAIN TO OUR SOUTH AND EAST.
HOWEVER...IF THE TROUGH IS TOO STRONG IN THESE MODELS...AS IS
SUGGESTED BY HPC...THERE IS THE CHANCE FOR THE FRONT TO STALL NEAR
THE AREA.  IF THE FRONT STALLS JUST TO OUR SOUTH...THEN WESTWARD
MOISTURE ADVECTION MAY BE STRONGER THAN INDICATED IN THE MODELS.

.SUNDAY AND MONDAY...AS TROUGH MOVES TO THE EAST...AN UPPER RIDGE
BUILDS INTO THE REGION WITH A WARMING AND DRYING TREND.  EC SUGGESTS
A WEAK UPSLOPE SURGE MAY BRUSH THE REGION ON MONDAY...BUT DO NOT PUT
MUCH FAITH IN THIS WEAK FEATURE ON DAY 7.  THERE MAY BE ENOUGH MID
LEVEL MOISTURE FOR SOME ISOLATED AFTERNOON AND EVENING HIGH
BASED THUNDERSTORMS.  --PGW--

&&

.AVIATION...THERE ARE CONCERNS ALL AREAS THIS EVENING AND AGAIN
MONDAY AFTERNOON RELATED TO LOW CIGS/VSBYS AND STRONG WIND GUSTS
ASSOCIATED WITH THUNDERSTORMS.  POSSIBLE PATCHY MVFR/IFR CIGS
DEVELOPING ACROSS THE PLAINS TONIGHT DUE TO INFLUX OF LOW LEVEL
MOISTURE BEHIND SURFACE BOUNDARY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/06
Hazardous weather outlook, Jun 23, 5:55 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT MON JUN 23 2008

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE MOUNTAINS AROUND NOON...THEN SPREAD ACROSS THE ADJACENT PLAINS
DURING THE AFTERNOON AND EVENING.  THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE GUSTY WINDS UP TO 50 MPH AND CLOUD TO
GROUND LIGHTNING. WITH DRY FUELS ACROSS THE AREA...THERE WILL BE THE
RISK FOR ISOLATED WILD FIRE STARTS ASSOCIATED WITH THESE DRY
THUNDERSTORMS...ESPECIALLY FOR AREAS ALONG AND WEST OF INTERSTATE
25.

SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS THE SOUTHEAST
PLAINS LATE THIS AFTERNOON THROUGH TONIGHT.  ONE OR TWO SEVERE
THUNDERSTORM WILL BE POSSIBLE ACROSS THE FAR SOUTHEAST PLAINS LATE
THIS AFTERNOON THROUGH THIS EVENING...ESPECIALLY NEAR THE COLORADO
KANSAS BORDER. THE AREA WITH THE GREATEST RISK FOR SEVERE WEATHER
WILL BE KIOWA COUNTY.  HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP
TO 60 MPH...LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY THREATS.  THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST
PLAINS AFTER MIDNIGHT THEN DIMINISH TOWARDS DAWN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THE
BEST CHANCE OF THUNDERSTORMS ON FRIDAY AND SATURDAY.L ONE OR TWO
STORMS COULD BECOME STRONG ACROSS THE SOUTHEAST
PLAINS...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP
TO 50 MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING. ACROSS THE
MOUNTAINS AND HIGH VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS
EACH DAY WILL BE GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH
LITTLE OR NO RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM MDT FOR THE SOUTHEASTERN PLAINS...INCLUDING
KIOWA...BENT...PROWERS AND NORTHEAST BACA COUNTIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
June 23, 5:15 PM MST to 5:20 PM MST
Where
Prowers County, 14.52 mi S of Granada
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -102.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104766.